Nebraska, 2014Extreme Cold in Nebraska, December 31, 2014
December 31, 2014 · NWS GLD · 3 events in 3 counties and zones
Temperatures in the single digits and teens below zero, along with wind speeds of 10-15 MPH, lead to wind chills of -25F or lower through the morning.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures in the single digits and teens below zero, along with wind speeds of 10-15 MPH, lead to wind chills of -25F or lower through the morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 30, 10:32 PM MST, 2 hours 58 minutes earlier.
Area forecast discussion, Dec 30, 10:32 PM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1032 PM MST TUE DEC 30 2014
.UPDATE...
ISSUED AT 734 PM MST TUE DEC 30 2014
UPDATED PRODUCTS ONCE AGAIN THIS EVENING. LOOKS LIKE THERE SHOULD
BE A LULL IN THE WINDS THIS EVENING BEFORE SOUTHWEST WINDS
INCREASE IN SPEED EARLY IN THE MORNING. THIS IS WHEN THE LOWEST
WIND CHILLS ARE ANTICIPATED. ALSO MADE ADJUSTMENTS TO ACCOUNT FOR
AREAS OF LIGHT SNOW STILL FALLING THIS EVENING. ALL SNOW SHOULD
END BY MIDNIGHT AND SNOW IS DIMINISHING IN COVERAGE.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 137 PM MST TUE DEC 30 2014
SHORT TERM CONCERNS ARE TEMPERATURES AND WIND CHILL VALUES
THROUGH TONIGHT AND INTO WEDNESDAY MORNING.
TEMPERATURES IN THE LOW SINGLE DIGITS THIS AFTERNOON WILL PLUMMET
QUICKLY BELOW ZERO THIS EVENING WITH PLENTY OF FRESH SNOW IN
PLACE ALONG WITH THINNING CLOUDS ACROSS THE CENTRAL HIGH PLAINS
REGION. LOW TEMPERATURES WILL BOTTOM OUT GENERALLY IN THE -10 TO
-15 DEGREE RANGE EARLY WEDNESDAY MORNING. THESE TEMPERATURES ARE
RIGHT AT RECORD LOW VALUES FOR MOST LOCATIONS ACROSS THE FORECAST
AREA. IN ADDITION TO THE POSSIBILITY OF SETTING A LARGE NUMBER OF
RECORD LOWS ACROSS THE FORECAST AREA...WIND SPEEDS AROUND 10 MPH
WILL DRIVE THE WIND CHILL VALUES INTO THE REALM OF BECOMING
DANGEROUS. WIND CHILL VALUES OF -25 TO -35 DEGREES ARE EXPECTED
OVERNIGHT AND EARLY WEDNESDAY MORNING.
SHORT WAVE RIDGING ALOFT OVER THE CENTRAL AND SOUTHERN HIGH PLAINS
REGION ALONG WITH WINDS TURNING WEST ON WEDNESDAY WILL BEGIN
DRIVING THE COLD AIR OUT OF THE REGION WITH HIGH TEMPERATURES BACK
UP INTO THE TEENS ABOVE ZERO WITH CLEARING SKIES.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 238 PM MST TUE DEC 30 2014
EXTENDED PERIOD LOOKS PRETTY QUIET OVERALL WITH SLOWLY MODERATING
/BUT CONTINUED BELOW NORMAL/ TEMPERATURES AND MINIMAL CHANCES FOR
PRECIPITATION. FIRST ITEM OF CONCERN IS THE FATE OF THE UPPER LOW
CURRENTLY DROPPING SOUTH OVER CALIFORNIA. NAM/EC/GFS ALL BRING A
SMALL CHUNK OF THE UPPER LOW DIRECTLY ON TOP OF THE FORECAST AREA
THURSDAY. ALTHOUGH BEST MOISTURE WILL BE REMOVED WELL TO THE
SOUTHEAST OF THE AREA...ADDED MINIMAL POPS AFTER COLLABORATION
WITH NEIGHBORS AS THE UPPER LOW PASSES OVERHEAD SINCE GFS/EC ARE
SHOWING SOME POTENTIAL FOR LIGHT SNOW SHOWERS/FLURRIES.
AFTER THE UPPER LOW MOVES OUT THU-FRI THE UPPER PATTERN TRANSITIONS
TO A BROAD WNW FLOW WITH A FEW WEAK SHORT WAVE TROUGHS MOVING
THROUGH. THE FIRST ONE SWINGS THROUGH LATE SATURDAY BUT KEPT
MENTION OF ANY PRECIP OUT OF THE FORECAST. WITH MORE OF A WESTERLY
WIND FLOW AT MID LEVELS BY THE WEEKEND...ARCTIC AIR WILL TEND TO
BE MORE CONFINED TO THE NORTHERN PLAINS AND GREAT LAKES AREA WITH
ONLY GLANCING BLOWS IN THE CENTRAL PLAINS. TEMPERATURES WILL
MODERATE BACK TO THE UPPER 20S TO MID 30S FROM THURSDAY THROUGH
NEXT TUESDAY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1032 PM MST TUE DEC 30 2014
BRIEF PERIOD OF SNOW AFFECTING KMCK. THIS SHOULD ONLY BE A
TEMPORARY CONDITION. WITH DRY AIR MOVING IN...CLOUD DECK OVER
SITES SHOULD BREAK UP/CLEAR TO THE SOUTH. AFTERWARDS...MOSTLY
CLEAR SKIES ANTICIPATED. SOME GUIDANCE INDICATES CHANCE FOR FOG
THIS MORNING. DO NOT THINK GUIDANCE IS CATCHING DRY AIR ADVECTION
AND LOW DEWPOINTS ALREADY BEING OBSERVED. LEFT FOG OUT OF
FORECAST. LIGHT SOUTHWEST WINDS ANTICIPATED THROUGH TAF PERIOD.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND CHILL WARNING UNTIL 11 AM MST /NOON CST/ WEDNESDAY FOR
KSZ001>004-013>016-027>029-041-042.
CO...WIND CHILL WARNING UNTIL 11 AM MST WEDNESDAY FOR COZ090>092.
NE...WIND CHILL WARNING UNTIL 11 AM MST /NOON CST/ WEDNESDAY FOR
NEZ079>081.
&&
UPDATE...RRH
SHORT TERM...LOCKHART
LONG TERM...DLF
AVIATION...RRHHazardous weather outlook, Dec 30, 5:23 PM MST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MST TUE DEC 30 2014
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010030-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
523 PM MST TUE DEC 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...TONIGHT...
EXTREME COLD TEMPERATURES AND WIND CHILL READINGS ARE LIKELY
TONIGHT. LOW TEMPERATURES ARE EXPECTED TO BE 10 TO 15 DEGREES
BELOW ZERO. THESE TEMPERATURES...IN ASSOCIATION WITH WEST WINDS OF
10 TO 15 MPH...WILL PRODUCE WIND CHILL READINGS BETWEEN 25 BELOW
TO 35 BELOW ZERO. SOME LOCATIONS IN EAST COLORADO MAY APPROACH
WIND CHILL READINGS OF 40 BELOW ZERO.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
BITTERLY COLD WIND CHILL TEMPERATURES WILL CONTINUE THROUGH
WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
Extreme Cold/Wind Chill, Dundy
- When
- December 31, 1:30 AM MST to 6:00 AM MST
- Where
- Dundy forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
Wind chills of -25F or colder were reported through the morning.
Extreme Cold/Wind Chill, Hitchcock
- When
- December 31, 2:30 AM CST to 7:00 AM CST
- Where
- Hitchcock forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
Wind chills of -25F or colder were reported through the morning.
Extreme Cold/Wind Chill, Red Willow
- When
- December 31, 3:30 AM CST to 10:00 AM CST
- Where
- Red Willow forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Wind chills of -25F or colder were reported through the morning.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, December 31, 20141 death · 1 event
- Lake-Effect Snow in New York, December 31, 2014$40,000 · 2 events
- Extreme Cold in Kansas, December 31, 201412 events
- Winter Weather in Texas, December 31, 20145 events
- Heavy Snow and Winter Weather in Utah, December 31, 20144 events
- Winter Storm in Arizona, December 31, 20143 events
- Winter Storm in Arizona, December 31, 20142 events
- Lake-Effect Snow in New York, December 31, 20142 events
- Winter Weather in New York, December 31, 20141 event
- Winter Storm in Texas, December 31, 20141 event
- Marine High Wind in Lake Superior, December 31, 20141 event
- Frost and Freeze in Oregon, December 31, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549858, 549859, 549860.